SLE, ITP, MDS, Raynaud's and Muscle Cramping Agony

If anyone can advise me as to how to avoid, or treat, the agony of muscle cramping, please write. I take 200 mg. of Quinine, which I order from Canada, every night. However, for the past two nights, it wasn't working. at 2:00am, when I was still trying to walk off the cramping, I had to make a choice: Take another Quinine or risk a heart attack and even lower platelets. I took the extra Quinine. When I speak to my doctors about this, they have no answers. All I ever hear is "You have Lupus." That answer only infuriates me. Has anyone experienced this and what can I do about it??????? What else is there besides Quinine???? A lot of my labs are abnormal, courtesy of the above diseases. My potassium level is normal, so it's not that.

12 Replies

  • Sorry to hear about the pain. I sometimes have these pains and I also take plaquinel 200 mg a day. My Rhuemy advised to take it morning rather night so the release could go on the whole day and then get better sleep at night. I also try to make. I used to take 400mg a day and has since reduced to 200mg. Have you been tested for calcium or magnesium levels, at times when low they can cause muscle cramps and since I started taking Vitamin D it has subsided. I am not sure if this helps but I wish you the best. Hope you find your solution. Take care x

  • Pipido - I don't take anything for the Lupus. Plaquinel is out of the question as I have many problems with my vision after cataract surgery and laser. I do take Magnesium, and my levels of calcium and magnesium are normal. As for Vitamin D - I am in the sun every day, so I doubt that I lack that. I'll speak to my PCP about Vitamin D - maybe my body isn't absorbing it. Thanks!

  • I've had terrible leg cramps for most of my life i'm 55. I took the maximum dose of Quinine Sulphate allowed to control my leg cramps. This was prescribed by the GP but once the dose of Hydroxy Chloroquine Sulphate was increased the cramps were greatly reduced and I was able to stop the Quinine Sulphate all together.

  • Margaret - I blame my hematololgist. One month ago, my BUN/Creatinine was high by 4 points. When I brought it to the attention of the hematologist, he used the same term he always uses - "dehydration." So I started to force water down my throat - 3 to 4 glasses at a time. I had labs on Tuesday - sodium, calcium, chloride, carbon dioxide and albumin all came in abnormal low. I've been urinating all my essential nutrients out of muy body. The PCP's nurse called me and told me my PCP took notice, and wants one more test - magnesium. That was left off. The hematologist's office lets their phones ring 30-40 times before they pick up - she couldn't even reach them. I was told the lab keeps the blood for 5 days, so there is still time to run it. The nurse faxed the request to the hematologist's office since they won't answer their phones, and this morning I will have to keep calling. I do take magnesium every morning but they want to see if I am losing that too. The cramping was not just my leg. It was my fingers, hands, ankles, calf, and up to my hip and it was agony. Last night I started to feel twinges so I tried not to move and finally fell asleep. Today - again, I will keep calling. I looked up Barett's Syndromw. This looks like it. By the way - the hematologist DID NOT repeat the BUN/Creatinine. Being on an HMO my choices of hematologists are limited. The good ones don't accept my insurance - so I'm stuck!

  • I get cramps in my feet, quite painful. My daughter once recommended calcium. I take Adcal these days on prescription, a supplement of vit D and calcium but I don't think its made much difference. Hope you find some relief x

  • Chris,

    This is the first time in the four years since my initial diagnosis of Lupus that my entire body was in a cramp. We had been on a cruise a week ago, and I felt sicker than I ever have. My calcium, etc. had always been normal. Occasionally, I'd get cramping in my hand and fingers where they would "freeze" into an awkward position, but after I would take the Quinine, it would let up. I also would run hot water on my hands. The other night, nothing helped. The entire left side of my body from my toes up to my hips were in spasm. The labs showed almost all of my nutrients below normal. My PCP's nurse said I have to load up on potassium and salt to try and raise my levels. Funny thing is all the food on the ship was salty! How I could be low in sodum is mind boggling! Tonight I will eat a banana and dried apricots - they are supposedly high in potassium. My potassium level strangely was not low but everything else was!

  • When the adrenal glands are shutting down, the body does not keep the salt. Until the rheumy made an educated guess and raised the Prednisolone, my salt ran low due to adrenal gland failure. This got so bad I had 2 short seizures, woke up shivering, etc. Those salt pills they feed you are horse pills and hard to swallow. Ask your specialist to check out the adrenal glands.

  • It wasn't just my sodium - it was a lot of others too. My Mag Ox seems to be working other than lowering my blood sugar every day - I will find out on Tuesday. I feel bloated though....and put on about 2 pounds which I needed. I wonder if it is the Mag Ox??

  • I hope you get a well thought thru plan of action on Tuesday, tennissenior. Hugs

  • Thanks! No labs today - not til next Tuesday. I know the Mag Ox is working, but has some negatives. It lowers my blood sugar and I must drink OJ. I think it bloats me too. I feel very full after eating dinner. I am so tired in the morning before I take the pill, so I know it's working - as long as I accept the good and the bad. Nothing is perfect! Thanks for the hug!

  • Tennissenior. Hi.l knew this post is a few days old.l get the worst spasam.. Since hands.legs really bad at times..feels like muscle is out of place.feet well can't go in swimming pool.or my feet get real sore...feel for you.xgodness I am 39:: 5 out of 7 days week can't get outta bed.due to back.hips..have to roll to gp gives me dizapam.. Have every day..???it's stopping the spasam..

  • My doctor called me after I posted that above (hematologist). He finally looked at my labs ( 6 days later), and prescribed an over the counter drug called "MAG OX." Magnesium oxide. I had been taking 64 mg oc magnesium chloride which was a waste. I haven't had an episode as bad as the one I posted since I started the pill 6 days ago. My platelets are up 19 points to 68. Everything else is low, but I do feel better. I have an appt. for labs and to see the doctor on May 6th. The downside of this med is that it is good for diabetics, which I am not. I find that I feel a low sugar attack coming on, so I drink a little orange juice. It also lowered my blood pressure some - not too bad - 110 over 60. If you experience severe cramping as I did and you don't have diabetes, try the pill - it's over the counter - 400 mg. - and it may work as well for you as it did for me. Good luck!

You may also like...